Montana, 2020

Damaging Winds in Montana, August 6, 2020

August 6, 2020 · NWS TFX · 5 events in 4 counties and zones

Thunderstorm development underway across SW and central MT lifts northeast across central and eastern portions of north-central MT through the evening. Warm/dry conditions in the lower levels set up a favorable environment for strong outflow winds with these storms along with some potential for hail in the strongest cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorm development underway across SW and central MT lifts northeast across central and eastern portions of north-central MT through the evening. Warm/dry conditions in the lower levels set up a favorable environment for strong outflow winds with these storms along with some potential for hail in the strongest cells. Additional thunderstorm development likely later during the afternoon and evening hours over western MT ahead of the main upper level trough moving inland across WA. This activity brings another round showers and thunderstorms later in the evening. Surface cold front ahead of the trough moves eastward across the continental divide and sweeps eastward across most of the forecast area overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 6, 2:06 PM MST, 48 minutes earlier.

Area forecast discussion, Aug 6, 2:06 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
306 PM MDT Thu Aug 6 2020

.SYNOPSIS...

Scattered showers and thunderstorms in an unstable southwest flow
aloft will spread northeast across the region through this evening.
Gusty winds and brief rainfall will accompany most storms, but a
few stronger storms could produce damaging winds and small hail.
A Pacific cold front will then move through the area overnight,
bringing cooler, but still dry air to the area on Friday, along
with gusty westerly winds. Dry and breezy conditions with slightly cooler
than normal temperatures will persist through the weekend with
temperatures warming again next week.

&&

.DISCUSSION...

Tonight through Saturday...

Thunderstorm development currently underway across SW and central
MT will lift northeast across central and eastern portions of
north-central MT through this evening. Warm/dry conditions in the
lower levels will set up a favorable environment for strong
outflow winds with these storms along with some potential for hail
in the strongest cells. Additional thunderstorm development
likely later this afternoon and evening over western MT ahead of
the main upper level trough moving inland across WA, and this
activity could bring another round showers and thunderstorms later
this evening. Surface cold front ahead of the trough will move
east across the continental divide this evening and sweep east
most of the forecast area overnight. Westerly winds and drier air
behind the front will bring clearing and an end to precipitation
from west to east late tonight with windy conditions developing
initially along the Rocky Mtn front tonight then spreading east
across most of the forecast area by Friday morning. Strongest
winds aloft move across the region Friday morning but westerly
flow aloft remains quite strong (for early August) through Friday
evening. Areas along the northern Rocky Mtn front and the east
side of Glacier National Park could see a period of wind gusts
over 50 mph early Fri morning as the strongest winds aloft pass in
conjunction with a strong pressure gradient across the Rockies.
Gusts in to 25 to 35 mph range are likely further east across much
of north-central MT beginning Friday morning and continuing
through Friday evening before diminishing. Winds will not be as
strong across SW MT, but afternoon gusts of 20-30 mph are likely.
Temperatures will be 10-20 degrees cooler for most areas on Friday
with afternoon temperatures ranging from the lower 70s near the
Canadian border to the mid 80s across the SW MT valleys. Winds
decrease Friday night but breezy conditions will likely redevelop
on Saturday. Hoenisch

Sunday through next Thursday...

Weak upper level ridging will return to Montana early next week,
which should keep the area dry as temperatures slowly warm back up
to normal by Tuesday. Another low pressure trough will then bring
a good chance for showers and thunderstorms to the area once
again Wednesday and Thursday (and possibly longer), along with
cooler than normal temperatures. Coulston

&&

.AVIATION...
Updated 1134 AM MDT Wed Aug 6 2020 (06/18Z TAF Period)

Showers and areas of broken mid level clouds will continue to lift
north across the region through early this afternoon with
thunderstorm development beginning across SW MT. Thunderstorm
coverage will increase this afternoon and continue through this
evening with greatest concentration shifting from central MT this
afternoon to eastern portions of North-central MT this evening.
Thunderstorms this afternoon and evening could produce strong
outflow winds with gusts in excess of 40kts while potential for
heavy rain and possible hail will be more isolated and limited to
areas directly beneath the thunderstorm cells. Showers and a few
isolated thunderstorms along with broken mid level cloud-cover could
linger beyond this evening with a cold front shifting winds to west
late tonight followed by clearing. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Thunderstorm this afternoon and evening will increase the potential
for lightning strikes on drying fuels. Wetting precipitation is
possible from some storms, but the chance for new fire starts will
increase. The cold front responsible for the storms today will
move east of the area overnight, bringing cooler temperatures for
Friday, but afternoon relative humidity will fall into the 15 to
25 percent range for much of the area with westerly winds gusting
to 30 mph at times, especially across north-central MT. Breezy
winds with relatively dry conditions will continue into the day on
Saturday, though winds speeds will not be as strong and mainly
limited to the afternoon period.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  78  48  81 /  40   0   0   0
CTB  52  74  48  76 /  20   0   0   0
HLN  53  80  48  84 /  40   0   0   0
BZN  51  84  46  86 /  30   0   0   0
WYS  44  80  40  79 /  20  10   0   0
DLN  49  80  44  81 /  30   0   0   0
HVR  58  79  51  84 /  40   0   0   0
LWT  54  79  48  82 /  50   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Friday Central and
Eastern Lewis and Clark National Forest Areas...Chouteau and
Fergus Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 6, 1:59 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
259 PM MDT Thu Aug 6 2020

MTZ008-015-062130-
Madison-Beaverhead-
259 PM MDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MADISON...SOUTHEASTERN
BEAVERHEAD...

At 257 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Harrison to 19 miles southeast of
Dillon to 18 miles southwest of Lima. Movement was east at 10 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Virginia City, Ennis, Lima, Alder, Pony, Monida, Harrison, Norris,
Dell, Bannack Pass, Mcallister, Lakeview, Laurin, Cameron, Snowline,
Jeffers, Raynolds Pass and Red Rock Pass.

This includes the following highways...
 Interstate 15 between mile markers 1  and 28 .
 Highway 287 between mile markers 1  and 6.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4449 11303 4579 11179 4564 11153 4564 11136
      4475 11138 4470 11149 4466 11147 4459 11153
      4456 11149 4456 11171 4451 11182 4456 11187
      4452 11211 4457 11229 4453 11236 4445 11239
      4450 11274 4444 11283 4438 11282 4436 11285
TIME...MOT...LOC 2057Z 262DEG 8KT 4567 11168 4505 11232 4450 11291

RCG
Special weather statement, Aug 6, 2:06 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
306 PM MDT Thu Aug 6 2020

MTZ051-062130-
Fergus-
306 PM MDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FERGUS
COUNTY...

At 304 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Winifred to 6 miles northwest of Roy
to near Grass Range. Movement was northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Winifred, Roy, Fergus and Valentine.

This includes Highway 191 between mile markers 28 and 42, and between
mile markers 47 and 87.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4731 10859 4727 10860 4727 10871 4710 10874
      4708 10860 4705 10888 4736 10916 4764 10954
      4780 10927 4778 10913 4781 10898 4775 10892
      4773 10894 4772 10883 4765 10877 4759 10858
      4731 10838
TIME...MOT...LOC 2104Z 239DEG 24KT 4762 10940 4742 10903 4707 10878

RCG
Special weather statement, Aug 6, 2:14 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
314 PM MDT Thu Aug 6 2020

MTZ013-047-051-062145-
Chouteau-Fergus-Blaine-
314 PM MDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FERGUS COUNTY...

At 312 PM MDT, a strong thunderstorm was located 15 miles west of
Winifred, or 35 miles north of Lewistown, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Judith Landing.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4744 10972 4757 10987 4787 10961 4756 10944
TIME...MOT...LOC 2112Z 226DEG 20KT 4754 10972

RCG
Special weather statement, Aug 6, 2:35 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
335 PM MDT Thu Aug 6 2020

MTZ008-015-055-062215-
Madison-Beaverhead-Gallatin-
335 PM MDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON...
SOUTHEASTERN BEAVERHEAD AND NORTHERN GALLATIN COUNTIES...

At 333 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles east of Harrison to 7 miles
southwest of Lima. Movement was northeast at 15 mph.

Winds to 45 mph and pea size hail are possible with these storms.

Locations impacted include...
Virginia City, Belgrade, Ennis, Lima, Monida, Norris, Bannack Pass,
Mcallister, Bozeman Hot Springs, Cameron, Snowline, Four Corners,
Amsterdam, Jeffers and Church Hill.

This includes the following highways...
 Interstate 15 between mile markers 1  and 22 .
 Interstate 90 between mile markers 295 and 303.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

If you are on or near Lima Reservoir or Ennis Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4443 11286 4474 11266 4578 11150 4584 11098
      4454 11220 4457 11223 4457 11229 4453 11236
      4445 11239 4448 11247 4446 11250 4449 11255
      4450 11274
TIME...MOT...LOC 2133Z 231DEG 14KT 4563 11153 4454 11268

Kredensor
Special weather statement, Aug 6, 2:47 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
347 PM MDT Thu Aug 6 2020

MTZ014-053-062230-
Broadwater-Central and Southern Lewis and Clark-
347 PM MDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND
CLARK AND NORTHERN BROADWATER...

At 346 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Montana City to
Townsend. Movement was northeast at 20 mph.

Winds to 45 mph are possible with these storms.

Locations impacted include...
Townsend, Silos, Winston and Goose Bay.

This includes Highway 12 between mile markers 1  and 9 , near mile
marker 54, and between mile markers 56 and 84.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4679 11170 4666 11141 4664 11141 4662 11132
      4654 11134 4650 11125 4644 11125 4643 11119
      4644 11116 4621 11148 4636 11179 4657 11179
      4657 11183
TIME...MOT...LOC 2146Z 213DEG 16KT 4643 11180 4630 11153

Kredensor
Special weather statement, Aug 6, 2:52 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT Thu Aug 6 2020

MTZ047-051-062215-
Fergus-Blaine-
352 PM MDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FERGUS AND
SOUTH CENTRAL BLAINE COUNTIES...

At 351 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles east of Winifred to 10 miles
northeast of Roy. Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will remain over mainly rural areas of northeastern
Fergus and south central Blaine Counties.

This includes Highway 191 between mile markers 68 and 87.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4734 10875 4747 10898 4766 10911 4788 10890
      4774 10890 4771 10882 4765 10877 4764 10872
      4762 10868 4762 10851 4760 10850 4761 10844
TIME...MOT...LOC 2151Z 221DEG 21KT 4764 10901 4752 10893 4743 10877

RCG

The radar

The Great Falls radar (KTFX), 130 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broadwater

When
August 6, 2:54 PM MST
Where
Broadwater County, 8.3 mi NNW of Radersburg
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.310, -111.700

Mesonet station ekhm8, Elkhorn raws - 8 W Townsend.

Thunderstorm Wind, Madison

When
August 6, 3:30 PM MST
Where
Madison County, 3.59 mi SSW of Ennis
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.300, -111.750

Mesonet station ennm8 Ennis raws. 59 mph wind gust. Time of event is estimated.

Thunderstorm Wind, Cascade

When
August 6, 6:07 PM MST
Where
Cascade County, 7.95 mi SSE of Ulm
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.320, -111.470

India Awos station k1im.

Thunderstorm Wind, Cascade

When
August 6, 6:30 PM MST
Where
Cascade County, 0.83 mi SW of (Gtf)great Falls Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.470, -111.380

KGTF asos reports peak gust of 51KT at 0130Z. Extensive blowing dust visible in fields northwest of the interstate.

Thunderstorm Wind, Chouteau

When
August 6, 7:18 PM MST
Where
Chouteau County, 1.38 mi N of Loma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.950, -110.500

Loma mesonet station mtlom.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918181, 918182, 918183, 918184, 918185.